Hail, Clark
- When
- July 7, 5:00 PM CST to 5:05 PM CST
- Where
- Clark County, 3 mi S of Dennison
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.427, -87.600
A cold front interacted with a highly unstable but weakly sheared environment to trigger a severe MCS from northeast Illinois into Indiana. While this system missed central Illinois to the northeast, a few strong cells developed east of I-55 during the afternoon of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacted with a highly unstable but weakly sheared environment to trigger a severe MCS from northeast Illinois into Indiana. While this system missed central Illinois to the northeast, a few strong cells developed east of I-55 during the afternoon of July 7th. One cell dropped nickel-sized hail in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 1:50 PM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 250 PM CDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) ISSUED AT 250 PM CDT Fri Jul 7 2017 Initial cold front has passed through Decatur and should soon be in Champaign, although the drier air is lagging behind and the dew point drop is closer to I-80. MCS that formed over northern Indiana earlier today has been staying off to our east, although there were a few thunderstorms clipping Vermilion and Edgar counties. Some convection has also formed closer to the dew point discontinuity, but this is also on track to largely miss us. The main front should clear the southeast CWA in a few hours, with any lingering rain threat ending by sunset. Drier northwest flow will prevail overnight into Saturday, as high pressure settles into the mid-Mississippi Valley. Thus, while temperatures should still reach the 80s Saturday, humidity levels will not be as oppressive as today. && .LONG TERM...(Saturday night through Friday) ISSUED AT 250 PM CDT Fri Jul 7 2017 Focus for the longer range remains with the transition to a more zonal flow early next week, which will spread the heat dome east from the Rockies. 850 mb temperatures should be in the 20-21C vicinity over our area as early as Monday, and fluctuate around there through the week. Some indications seen on the longer range models of the upper ridge re-establishing itself over the Rockies, which would potentially bring a cooler northwest flow back close to our area by the end of the week. Highs in the lower 90s are likely in many areas mid to late week, with heat index values getting closer to 100 or higher. Precipitation trends will be closely tied to various MCS features that ride along the periphery of the upper ridge. Sunday night and early Monday looks to be the best shot of anything widespread over the forecast area. After that, the focus will gradually be shifting northward as the ridge starts to build east and flatten. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Jul 7 2017 Main concern will be with the period through 00Z. A cold front was pushing across central Illinois at midday, with scattered convection mainly KBMI-KDEC eastward through about 21-22Z. Have included VCTS mention in these areas for the first few hours of the forecast period. Winds are mostly out of the west at the TAF sites except for CMI, and will be trending toward the northwest late afternoon. Gusts around 20 knots will be subsiding late afternoon. After that, mainly clear skies expected with light northwest winds. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 334 PM CDT Fri Jul 7 2017 ILZ027>031-036-037-040>042-047>051-081100- Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 334 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered storms are expected Sunday and then again Monday into Wednesday as a front drops into the area and becomes stationary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043-044-052>054-061-081100- Christian-De Witt-Macon-McLean-Moultrie-Piatt-Shelby- 334 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible, as a cold front approaches the area from the northwest. There is a marginal risk of severe weather later this afternoon and this evening. Damaging winds and large hail are the main threat. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered storms are expected Sunday and then again Monday into Wednesday as a front drops into the area and becomes stationary. .SPOTTER INFORMATION STATEMENT... Best chances for spotter activation will be from 3 pm to 5 pm if necessary. ILZ045-046-055>057-062-063-066>068-071>073-081100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Richland-Vermilion- 334 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible, as a cold front approaches the area from the northwest. There is a slight risk of severe weather this afternoon and this evening. Damaging winds and large hail are the main threat. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered storms are expected Sunday and then again Monday into Wednesday as a front drops into the area and becomes stationary. .SPOTTER INFORMATION STATEMENT... Best chances for spotter activation will be from 3 pm to 6 pm if necessary. HJS
Special Weather Statement
National Weather Service Lincoln IL
558 PM CDT FRI JUL 7 2017
ILZ067-068-072345-
Jasper-Crawford-
558 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND EAST CENTRAL JASPER
COUNTIES UNTIL 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oblong, or 8 miles northwest of Robinson, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Robinson, Oblong, Palestine, Flat Rock, New Hebron, Hardinville,
Eaton, Stoy, Trimble and Crawford County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3889 8754 3889 8753 3886 8755 3885 8754
3885 8778 3902 8802 3917 8789 3903 8757
3900 8758 3899 8756 3899 8758 3896 8751
3891 8753 3890 8752
TIME...MOT...LOC 2257Z 305DEG 19KT 3906 8788
SmithThe Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700327.